A 55 year old woman presented in May 2002 with symptoms of chronic fatigue, depression, intermittent and headaches. She had a history multinodular goitre and was found to have a fT4 of 15 pmol/L (N: 1123) and TSH of 0.32 mU/L (N: 0.54). Medication was citalopram and thyroxine 50 ug once daily commenced by her GP. On examination her BMI was 24 kg/m2. She had scant body hair, was normotensive, and had normal visual fields on confrontation. Baseline investigations revealed a prolactin of 218 mu/L (N: 102496), LH 34.3 IU/L (19), FSH 56.9 IU/L (N:110) and an oestradiol of 81 pmol/L. MRI of the brain to investigate her headache pituitary revealed a microadenoma. Her thyroxine was discontinued and HRT commenced instead.
During follow-up she had developed coarsening of the facial features and skin thickening over the dorsum of her hands. IGF-1 was raised at 31.4 nmol/L (N: 6.329), fT4 16 pmol/L, TSH was 0.06 mU/L. Synacthen test was normal and OGTT demonstrated impaired glucose tolerance with failure of GH suppression on two separate occasions (nadir GH 5.1 Mu/L and 3.3 Mu/L). Repeat MRI was unchanged. Further IGF-1 levels were 23.3 nmol/L and 32.4 nmol/L. Following a TRH test, baseline GH rose from 14.8 to a peak of 39.6 Mu/L. There was no rise in TSH confirming secondary hypothyroidism.
She was diagnosed with acromegaly and started on octreotide treatment but developed an anaphylactoid reaction. She refused surgery and deemed unsuitable for dopamine agonist therapy due to her psychiatric illness. Colonoscopy and echocardiogram proved normal. A policy of active observation was decided on.
Serial IGF-1 levels had returned to normal and mean GH on two occasions were 7.4 mU/L and 2.1 mU/L without treatment.
This case illustrates a patient with a clear diagnosis of acromegaly based on biochemical and radiological abnormalities. The mean GH and IGF-1 levels however, appear to have normalised without treatment. This may represent a cyclical pattern of tumour activity similar in nature to that observed in cyclical Cushings disease.